Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 150, NWS Topeka, KS

June 20, 2018Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 2018, 9:47 PM CDT for Shawnee County, Kansas. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2018, 9:47 PM CDT (02:47 UTC)
Expired
Jun 20, 2018, 10:33 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Shawnee County, KS

The radar

The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 9:56 PM CDTTSTM WND GST 607 Sse Silver Lake, KS
Jun 20, 10:01 PM CDTTSTM WND GST 604 Wnw Pauline, KSCONFIDENT ESTIMATE OF 60 MPH.
Jun 20, 10:14 PM CDTTSTM WND GST 781 Se Pauline, KSASOS RECORDED OBSERVATION.
Jun 20, 10:15 PM CDTTSTM WND DMG1 Ene Berryton, KSTREE LIMBS BLOWN DOWN. TIME ESTIMATED BASED ON RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.8 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

227 
WUUS53 KTOP 210247
SVRTOP
KSC177-210345-
/O.NEW.KTOP.SV.W.0150.180621T0247Z-180621T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
947 PM CDT WED JUN 20 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Central Shawnee County in east central Kansas...

* Until 1045 PM CDT.

* At 947 PM CDT, severe thunderstorms were located along a line
  extending from near Silver Lake to 4 miles north of Dover, moving
  east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Topeka, Silver Lake, Willard, Pauline and Berryton. 

This includes the following highways...
 Interstate 70 between mile markers 346 and 355.
 Kansas Turnpike between mile markers 173 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3892 9560 3895 9583 3899 9595 3910 9595
      3911 9596 3912 9596 3910 9560 3907 9560
      3906 9558
TIME...MOT...LOC 0247Z 279DEG 33KT 3909 9589 3902 9592 

HAIL...<.75IN
WIND...60MPH
 
$$

Cohen
4 follow-up statements
825 
WWUS53 KTOP 210250
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
950 PM CDT WED JUN 20 2018

KSC177-210345-
/O.CON.KTOP.SV.W.0150.000000T0000Z-180621T0345Z/
Shawnee-
950 PM CDT WED JUN 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR CENTRAL SHAWNEE COUNTY...

At 950 PM CDT, severe thunderstorms were located along a line
extending from 3 miles south of Silver Lake to 3 miles northeast of
Dover, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Topeka, Silver Lake, Willard, Pauline and Berryton. 

This includes the following highways...
 Interstate 70 between mile markers 346 and 355.
 Kansas Turnpike between mile markers 173 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3892 9560 3895 9583 3899 9595 3910 9595
      3911 9596 3912 9596 3910 9560 3907 9560
      3906 9558
TIME...MOT...LOC 0250Z 289DEG 34KT 3906 9585 3899 9588 

HAIL...<.75IN
WIND...60MPH
 
$$

Cohen
249 
WWUS53 KTOP 210307
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1007 PM CDT WED JUN 20 2018

KSC177-210345-
/O.CON.KTOP.SV.W.0150.000000T0000Z-180621T0345Z/
Shawnee-
1007 PM CDT WED JUN 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR CENTRAL SHAWNEE COUNTY...

At 1007 PM CDT, severe thunderstorms were located along a line
extending from near Pauline to 4 miles southwest of Berryton, moving
southeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Topeka, Pauline and Berryton. 

This includes the following highways...
 Interstate 70 between mile markers 352 and 355.
 Kansas Turnpike between mile markers 173 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3892 9560 3895 9583 3899 9588 3909 9582
      3910 9560 3907 9560 3906 9558
TIME...MOT...LOC 0307Z 305DEG 36KT 3896 9567 3889 9570 

HAIL...<.75IN
WIND...60MPH
 
$$

Cohen
697 
WWUS53 KTOP 210314
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1014 PM CDT WED JUN 20 2018

KSC177-210345-
/O.CON.KTOP.SV.W.0150.000000T0000Z-180621T0345Z/
Shawnee-
1014 PM CDT WED JUN 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN SHAWNEE COUNTY...

At 1014 PM CDT, severe thunderstorms were located along a line
extending from Tecumseh to near Berryton to 4 miles west of Richland,
moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Topeka, Pauline and Berryton. 

This includes Kansas Turnpike between mile markers 173 and 183.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3892 9560 3895 9582 3898 9579 3904 9572
      3906 9562 3906 9558
TIME...MOT...LOC 0314Z 278DEG 33KT 3904 9559 3893 9561 3888 9563 

HAIL...<.75IN
WIND...60MPH
 
$$

Cohen
962 
WWUS53 KTOP 210333
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1033 PM CDT WED JUN 20 2018

KSC177-210340-
/O.CAN.KTOP.SV.W.0150.000000T0000Z-180621T0345Z/
Shawnee-
1033 PM CDT WED JUN 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHAWNEE COUNTY IS
CANCELLED...
    
The storms which prompted the warning are moving eastward out of 
central Shawnee County.

Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern Shawnee County until 1100 PM CDT.

LAT...LON 3892 9560 3895 9582 3898 9579 3904 9572
      3906 9562 3906 9558
TIME...MOT...LOC 0329Z 279DEG 33KT 3902 9541 3891 9543 3886 9545 

$$

Cohen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:49 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 20, 6:49 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
649 PM CDT Wed Jun 20 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 244 PM CDT Wed Jun 20 2018

The main synoptic cold front has passed east of the area sweeping
the deeper gulf moisture east. The area remains in a somewhat
unstable airmass this afternoon ahead of the next front that is
now located across Nebraska closer to the developing upper low.
Around 1000 j/kg of MLCAPE will be present this afternoon into the
evening which could be sufficient for scattered showers and
t-storms through sunset. Effective shear will increase to around
30kts and the unidirectional wind profile suggests any organized
convection may be capable of producing gusty winds but at this
point coverage would appear to be isolated.

Once the diurnal storms diminish it should be mostly dry overnight
before more showers invade the area from the north as the upper
low deepens and drifts southward with time on Thursday. The center
of the upper low should remain across MO placing the CWA in the
western side of the circulation with some rain showers and breezy
conds expected during the day especially north of I-70. Highs will
be cooler than normal for a change with daytime temps in the 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 244 PM CDT Wed Jun 20 2018

The low will depart the area Thursday night leaving the area in
quiet weather for a short time at least through Friday. The next
shortwave in the northwest flow regime will approach the area
Friday night. The 805mb WAA/ThetaE advection will be focused
across southern KS where an MCS will likely form. We will be on
the northern side of any complex and will keep modest precip chcs
going for Friday night mainly across the southwest half of the
area.

A second shortwave will move across NE/IA on Saturday and will
keep at least some chance for t-storms across the area Sat-Sat
night although confidence in timing and location of any convection
during the Sat-Sat night time frame is very low at this point.

There is higher confidence in the upper pattern by early next week
as another upper low emerges into the plains. Given the moisture
and shear profiles this could bring us our next shot of more
widespread severe weather potential sometime Monday into Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 641 PM CDT Wed Jun 20 2018

For the 00Z TAFs, continue to watch a small area of thunderstorms
move into areas northwest of KMHK. Potential for storms to impact
the terminal should occur before 02Z time frame. Do expect
activity to begin to diminish in coverage after this point. Looks
like wrap around showers and lower CIGS could make a run at the
terminals around or shortly after sunrise. Have only gone with
MVFR at the KTOP/KFOE terminals as this set up lends itself to
setting up mostly north and east of KMHK toward the KTOP/KFOE
terminals.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Omitt
LONG TERM...Omitt
AVIATION...Drake
Hazardous weather outlook, Jun 20, 3:15 PM CDT, 6 hours 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
315 PM CDT Wed Jun 20 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-212015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
315 PM CDT Wed Jun 20 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Isolated thunderstorms will be possible late this afternoon into
this evening across the area. If any storms do develop they may be
capable of producing strong damaging wind gusts. Any storms and
severe risk will diminish after sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another storm system will take aim at the area early next week.
This could bring a risk for severe storms to the area Monday into
Tuesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 20, 9:19 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
919 PM CDT WED JUN 20 2018

KSZ037-054-210245-
Lyon-Morris-
919 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS AND WEST
CENTRAL LYON COUNTIES UNTIL 945 PM CDT...

At 918 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Council Grove, moving southeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Americus and Dunlap.

LAT...LON 3843 9635 3852 9635 3852 9652 3856 9660
      3864 9652 3857 9620 3841 9631
TIME...MOT...LOC 0218Z 296DEG 28KT 3858 9655

Cohen
Local storm report, Jun 20, 9:21 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
921 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND DMG     3 WNW WAMEGO            39.22N 96.37W
06/20/2018                   POTTAWATOMIE       KS   TRAINED SPOTTER

            EIGHT INCH TREE COMPLETELY BROKEN AND BLOWN
            OVER.

&&

BD
Local storm report, Jun 20, 9:34 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
934 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     TSTM WND DMG     1 N WAMEGO              39.21N 96.31W
06/20/2018                   POTTAWATOMIE       KS   PUBLIC

            TREE LIMBS REPORTED DOWN IN WAMEGO WITH
            WINDS SPEEDS ESTIMATED AT 60 MPH.

&&
Special weather statement, Jun 20, 9:35 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
935 PM CDT WED JUN 20 2018

KSZ038-039-210315-
Wabaunsee-Shawnee-
935 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHAWNEE AND EAST CENTRAL
WABAUNSEE COUNTIES UNTIL 1015 PM CDT...

At 935 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of St. Marys to 3 miles
southwest of Maple Hill. Movement was east at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Topeka, Rossville, Silver Lake, Maple Hill, Willard and Pauline.

This includes the following highways...
 Interstate 70 between mile markers 340 and 355.
 Kansas Turnpike between mile markers 170 and 178.

LAT...LON 3916 9560 3889 9571 3903 9608 3921 9599
TIME...MOT...LOC 0235Z 289DEG 33KT 3916 9603 3905 9608

Cohen
Special weather statement, Jun 20, 9:38 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
938 PM CDT WED JUN 20 2018

KSZ054-055-210330-
Lyon-Osage-
938 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OSAGE AND NORTHERN
LYON COUNTIES UNTIL 1030 PM CDT...

At 938 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Bushong, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Allen and Admire.

This includes Kansas Turnpike between mile markers 142 and 152.

LAT...LON 3869 9635 3874 9635 3874 9612 3869 9585
      3851 9589
TIME...MOT...LOC 0238Z 289DEG 33KT 3871 9630

Cohen
Special weather statement, Jun 20, 9:39 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
939 PM CDT WED JUN 20 2018

KSZ054-210330-
Lyon-
939 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYON COUNTY UNTIL 1030 PM
CDT...

At 939 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Dunlap, moving southeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Emporia, Americus, Hartford and Neosho Rapids.

This includes the following highways...
 Interstate 35 between mile markers 128 and 143.
 Kansas Turnpike between mile markers 125 and 134.

LAT...LON 3844 9635 3851 9635 3855 9631 3843 9595
      3826 9595 3826 9596 3822 9596
TIME...MOT...LOC 0239Z 296DEG 31KT 3850 9638

Cohen

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:26 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington64 min
Jun 20, 8:14 PM CDTSpecial Weather StatementTOPRiley31 min
Jun 20, 8:28 PM CDTSpecial Weather StatementTOPNemaha32 min
Jun 20, 8:35 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley55 min
Jun 20, 8:38 PM CDTSpecial Weather StatementTOPGeary37 min
Jun 20, 8:47 PM CDTSpecial Weather StatementTOPWabaunsee28 min
Jun 20, 8:56 PM CDTSpecial Weather StatementTOPJackson34 min
Jun 20, 9:07 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee42 min
Jun 20, 9:16 PM CDTSpecial Weather StatementTOPMorris29 min
Jun 20, 9:19 PM CDTSpecial Weather StatementTOPLyon26 min
Jun 20, 9:35 PM CDTSpecial Weather StatementTOPShawnee40 min
Jun 20, 9:38 PM CDTSpecial Weather StatementTOPLyon52 min
Jun 20, 9:39 PM CDTSpecial Weather StatementTOPLyon51 min
Jun 20, 10:01 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee43 min
Jun 20, 10:23 PM CDTSevere Thunderstorm WarningTOPDouglas49 min
Jun 20, 10:28 PM CDTSpecial Weather StatementTOPCoffey47 min
Jun 20, 10:40 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey36 min
Jun 20, 10:50 PM CDTSevere Thunderstorm WarningTOPFranklin22 min
Jun 20, 10:53 PM CDTSpecial Weather StatementTOPAnderson37 min
Jun 20, 10:54 PM CDTSpecial Weather StatementTOPFranklin36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.